Lithium toxicity

USMLE Step 2 CKDifficulty: mediumLast updated:

A 64-year-old woman with bipolar I disorder has been stable for 6 years on lithium carbonate at an unchanged dose. Three weeks ago, her primary care physician started hydrochlorothiazide for hypertension. Over the past 4 days she has developed vomiting, persistent headache, a coarse tremor of both hands, and new confusion. Examination shows increased deep tendon reflexes. She is not taking any antipsychotic or serotonergic medication and does not drink alcohol.

Which of the following is the most likely cause of her symptoms?

Answer and explanation

Correct answer: C. Elevated serum lithium concentration

The source describes the initial manifestations of acute lithium toxicity as gross tremor, increased deep tendon reflexes, persistent headache, vomiting, and confusion. Toxicity may progress to stupor, seizures, and arrhythmias. This patient was stable on an unchanged dose until a thiazide diuretic was started. The source states that thiazide diuretics, ACE inhibitors, and NSAIDs other than aspirin may contribute to hyperlithemia. It also lists older age, decreased creatinine clearance, and sodium loss (for example, from diuretics, vomiting, or diarrhea) as risk factors. A serum lithium level should be measured urgently, the interacting drug stopped, and supportive care given. The fine tremor of therapeutic lithium differs from the coarse tremor of toxicity.

Each option explained

  • A. Lithium-induced hypothyroidismIncorrect. Hypothyroidism develops gradually and does not cause acute coarse tremor, hyperreflexia, and vomiting.
  • B. Wernicke encephalopathyIncorrect. She has no alcohol use or malnutrition, and her findings do not include ophthalmoplegia or ataxia.
  • C. Elevated serum lithium concentrationCorrect. A thiazide added to stable lithium therapy can raise lithium levels, causing coarse tremor, hyperreflexia, vomiting, headache, and confusion.
  • D. Neuroleptic malignant syndromeIncorrect. NMS requires exposure to an antipsychotic (neuroleptic) drug, which she is not taking.
  • E. Manic relapse due to a subtherapeutic lithium levelIncorrect. Thiazides raise rather than lower lithium levels, and her features are neurotoxic rather than manic.

Key point

Thiazides, ACE inhibitors, and NSAIDs (other than aspirin) can raise lithium levels; coarse tremor, hyperreflexia, vomiting, and confusion suggest toxicity.

From the source

“Thiazide diuretics, angiotensin-converting enzyme (ACE) inhibitors, and nonsteroidal anti-inflammatory drugs (NSAIDs) other than aspirin may contribute to hyperlithemia.”

Sources

  1. Merck Manual Professional Version: Medications for Treatment of Bipolar Disorders (full review Jan 2026).

Original practice questions written by Medelix from the cited sources — not official or past exam questions (NBME, USMLE or any other board). For study purposes only; not a substitute for clinical judgment. How our questions are made.